Alert archive / New York / Special Marine Warnings in 2014

Special Marine Warning 13, NWS Buffalo, NY

May 27, 2014

NWS Buffalo, NY issued this special marine warning at May 27, 2014, 4:18 PM EDT. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2014, 4:18 PM EDT (20:18 UTC)
Expired
May 27, 2014, 5:00 PM EDT
In force
42 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

The radar

The Buffalo radar (KBUF), 57 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2014-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

036 
WHUS51 KBUF 272018
SMWBUF
LOZ042-062-272100-
/O.NEW.KBUF.MA.W.0013.140527T2018Z-140527T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
418 PM EDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  LAKE ONTARIO FROM THE MOUTH OF THE NIAGARA RIVER TO THIRTY MILE 
  POINT

* UNTIL 500 PM EDT

* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM...PRODUCING STRONG WINDS OVER 35 KNOTS...  ABOUT 11 NM
  NORTH OF THE MOUTH OF THE NIAGARA RIVER...MOVING SOUTHEAST AT 25
  KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS SHOULD GO TO A SAFE HARBOR IMMEDIATELY. IF POSSIBLE REMAIN
BELOW DECK TO AVOID THE THREAT OF LIGHTNING. STRONG GUSTY WINDS AND
HIGH WAVES MAY QUICKLY CAPSIZE YOUR CRAFT. BOATS IN PORT SHOULD NOT
VENTURE OUT UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4356 7888 4338 7847 4327 7907 4345 7920
TIME...MOT...LOC 2018Z 306DEG 23KT 4343 7910

$$

RSH
1 follow-up statement
369 
FZUS71 KBUF 272101
MWSBUF

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
501 PM EDT TUE MAY 27 2014

LOZ042-062-272111-
/O.EXP.KBUF.MA.W.0013.000000T0000Z-140527T2100Z/
501 PM EDT TUE MAY 27 2014

...SPECIAL MARINE WARNING HAS EXPIRED...

WHILE THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE MOVED AWAY 
FROM THE AREA...ADDITIONAL THUNDERSTORMS CAN BE EXPECTED INTO THIS 
EVENING.

LAT...LON 4356 7888 4338 7847 4327 7907 4345 7920
TIME...MOT...LOC 2018Z 306DEG 23KT 4343 7910

$$

RSH

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at May 27, 3:16 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 27, 3:16 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
316 PM EDT TUE MAY 27 2014

.SYNOPSIS...
LOW PRESSURE AND ITS ASSOCIATED COLD FRONT WILL DRIFT SOUTH ACROSS
NEW YORK STATE THIS EVENING...SETTLING OVER SOUTHERN PENNSYLVANIA BY
WEDNESDAY MORNING. A WEAK RIDGE OF HIGH PRESSURE BUILDS OVER THE
REGION ON WEDNESDAY AND. A WEAK COLD FRONT BRINGS THE THREAT OF
SHOWERS TO THE NORTH COUNTRY THURSDAY NIGHT AND EARLY FRIDAY WITH A
DRY AND WARM WEEKEND EXPECTED.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A COLD FRONT DROPPING SOUTH FROM ONTARIO PROVINCE WILL PROVIDE THE
IMPETUS FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS
EVENING AND EARLY TONIGHT. WILL HAVE HIGHER LIKELY OR CATEGORICAL
POPS ALONG THE SOUTHERN TIER TO THE NY/PA LINE WHERE THE AFTERNOON
TEMPERATURES HAVE BOOSTED TO THE LOWER 80S...WITH LIKELY POPS ALONG
AND AHEAD OF THE APPROACHING COLD FRONT. DEEP LAYER MOISTURE YIELDS
PRECIPITABLE WATER VALUES AT OR ABOVE 1.5 INCH AND SOME BACKBUILDING
WILL SLOW THE OVERALL STORM TRACK SPEED...THUS HEAVY RAINFALL IN THE
STRONGER STORMS IS EXPECTED AND WILL WARRANT A HEIGHTENED AWARENESS
OF FLASH FLOOD POTENTIAL. MOST IF NOT ALL CONVECTION SHOULD HAVE
MOVED SOUTH OR EAST OF THE FORECAST AREA BY MIDNIGHT WITH SCATTERED
LIGHT SHOWERS POSSIBLE EARLY OVERNIGHT.

THE COLD FRONT WILL SETTLE SOUTH TO THE NY/PA STATE LINE ON
WEDNESDAY AND KEEP THE CHANCE OF AN FURTHER RAIN TO THE SOUTH OF
THIS LINE FOR THE MAJORITY OF WEDNESDAY.

LOW TEMPS TONIGHT WILL BE IN THE MIDDLE 50S ACROSS THE REGION AND
PARTIAL SUNSHINE SHOULD ALLOW TEMPS BACK UP TO THE MID 60S TO LOWER
70S EAST OF LAKE ONTARIO WITH LOWER TO MID 70S FOR THE REST OF THE
FORECAST AREA.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE AND DRIER AIR BUILDING SOUTHWARD INTO THE REGION FROM
ONTARIO AND QUEBEC PROVINCES SHOULD RESULT IN A PERIOD OF FAIR AND
GENERALLY DRY WEATHER BOTH WEDNESDAY NIGHT AND THURSDAY. THIS
STATED...A COUPLE OF ISOLATED SHOWERS CANNOT BE TOTALLY RULED OUT
ACROSS INTERIOR SECTIONS AS A FEW ILL-DEFINED MID LEVEL SHORTWAVES
DROP THROUGH THE GENERAL NORTHWESTERLY FLOW ALOFT.

THURSDAY NIGHT AND FRIDAY...A MORE SIGNIFICANT SHORTWAVE IMPULSE
WILL DIVE SOUTHEASTWARD FROM QUEBEC TO EASTERN NEW YORK AND NEW
ENGLAND...RESULTING IN AMPLIFYING UPPER LEVEL TROUGHING OVER THE
EASTERN GREAT LAKES AND NORTHEAST. AT THE SURFACE...THIS FEATURE
WILL DRIVE AN ATTENDANT SECONDARY COLD FRONT ACROSS NEW YORK STATE.
COUPLED WITH THE UPPER SUPPORT FROM THE AFOREMENTIONED SHORTWAVE AND
A MODEST INCREASE IN MOISTURE...THIS FEATURE WILL BRING THE CHANCE
OF A FEW SHOWERS TO AREAS FROM THE GENESEE VALLEY EASTWARD THURSDAY
NIGHT AND FRIDAY...WITH A THUNDERSTORM OR TWO EVEN BECOMING POSSIBLE
ACROSS THE NORTH COUNTRY ON FRIDAY WITH THE DEVELOPMENT OF SOME WEAK
DIURNALLY-DRIVEN INSTABILITY.

WITH RESPECT TO TEMPERATURES...EXPECT NEAR NORMAL READINGS THROUGH
THE PERIOD WITH DAYTIME HIGHS AVERAGING WITHIN A FEW DEGREES OF
70...AND NIGHTTIME LOWS LARGELY RANGING FROM THE UPPER 40S TO LOWER
50S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
DURING THE FIRST HALF OF THIS PERIOD...RIDGING AT ALL LEVELS WILL
GRADUALLY BUILD EASTWARD ACROSS NEW YORK STATE AND NEW ENGLAND. THIS
WILL BRING A RETURN TO DRY AND UNEVENTFUL WEATHER FROM FRIDAY NIGHT
RIGHT ON THROUGH THE UPCOMING WEEKEND.

AFTER THAT...THE MEDIUM RANGE GUIDANCE REMAINS IN GENERAL AGREEMENT
THAT A WEAK COLD FRONT WILL SAG SOUTHWARD INTO/ACROSS OUR REGION
SOMETIME EARLY NEXT WEEK...BEFORE STALLING OUT AND THEN POTENTIALLY
LIFTING BACK NORTHWARD AGAIN EITHER TOWARD OR JUST AFTER THE END OF
THE PERIOD IN RESPONSE TO LOW PRESSURE PUSHING ACROSS THE NORTHERN
PLAINS. THIS STATED...THE VARIOUS GUIDANCE PACKAGES ALSO CONTINUE TO
EXHIBIT DIFFERENCES WITH RESPECT TO THE EXACT TIMING AND STRENGTH OF
THIS FRONT...WHICH IS TO BE EXPECTED THIS FAR OUT IN ADVANCE. WITH
BOTH THIS IN MIND AND THE GENERAL POTENTIAL FOR THIS BOUNDARY TO BE
OVERHEAD OR NEARBY BOTH MONDAY AND TUESDAY...FEEL THAT BROADBRUSH
LOWER-END SHOWER AND THUNDERSTORM CHANCES ARE IN ORDER FOR BOTH DAYS.

AS FOR TEMPS...EXPECT NEAR NORMAL TEMPS TO CONTINUE THROUGH
SATURDAY NIGHT...WITH READINGS THEN CLIMBING TO AT LEAST A BIT ABOVE
AVERAGE FOR THE REMAINDER OF THE PERIOD...WITH THE EXACT DEPARTURES
ABOVE NORMAL ULTIMATELY SUBJECT TO THE AMOUNT AND TIMING OF ANY
CONVECTION AND ATTENDANT CLOUD COVER.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THE TAF SITES MAY BE AFFECTED WITH MVFR CONDITIONS IN THUNDERSTORMS
20Z THROUGH 00Z WED. A COLD FRONT DROPPING SOUTHWARD ACROSS THE
REGION WILL CONCENTRATE THE CHANCE OF PRECIP ALONG THE NY/PA LINE
OVERNIGHT AND EARLY WEDNESDAY...WITH VFR CEILINGS AND NORTH TO
NORTHEAST BREEZES THROUGH THE DAY ON WEDNESDAY.

OUTLOOK...
WEDNESDAY AND THURSDAY...GENERALLY VFR.
FRIDAY...MVFR WITH CHC SHRA/TSRA EAST OF LK ONTARIO OTHERWISE VFR.
SATURDAY AND SUNDAY...MAINLY VFR.

&&

.MARINE...
WESTERLY WINDS WILL BECOME NORTHERLY FOLLOWING THE PASSAGE OF A COLD
FRONT ACROSS THE LAKES THIS EVENING. WINDS WILL GENERALLY BE LIGHT
HOWEVER SOME GUSTY WINDS ARE POSSIBLE IN AND NEAR THUNDERSTORMS
THROUGH THIS EVENING. THE LIGHT WINDS/WAVES WILL PREVAIL THROUGH THE
WEEK.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...WCH
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, May 27, 5:33 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
533 AM EDT TUE MAY 27 2014

NYZ001>008-010>014-019>021-085-280945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
533 AM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY TO DEVELOP TODAY AHEAD OF A COLD FRONT.
SOME OF THESE STORMS MAY BE SLOW-MOVING WITH A LOCALIZED THREAT
FOR HEAVY RAIN AND POSSIBLE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-280945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
533 AM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:17 PM EDTSpecial Weather StatementBUFLewis28 min
May 27, 5:31 PM EDTSpecial Marine WarningBUF29 min
May 27, 6:08 PM EDTSpecial Weather StatementBUFJefferson22 min
May 27, 7:00 PM EDTSpecial Weather StatementBUFJefferson45 min
May 27, 7:56 PM EDTAreal Flood AdvisoryBUFLewis3 hr

Nearby

Special Marine Warnings in New York, 2014Every special marine warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.